Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Tapering off percocet 2-3 weeks post op for TLIF, stil in pain :(

I had a TLIF (minimally invasive) on my l5-S1 region, one level with repair of pars fx. I am still in quite a bit of pain, was prescribed Percocet (5/325) 1-2 tabs q 4 hours. The first week and a half I was taking 5-6 per day. I spoke to my RN/PA last week and they want me to start using extra strength Tylenol and decreasing the amount of Percocet I am using, which I have done. Since Friday I am only using 3 Percocet per day, with 1-2 extra strength Tylenol. I am still feeling quite a bit of pain with doing 3 Percocet per day and regular Tylenol is reducing the pain for 2 hrs and wears off. I also am prescribed valium (5 mg ) for spasms. Which I use prior to bed time and seems to help with spasms but not the post-surgical pain of muscle soreness especially at night. I only have enough Percocet to last 2 days comfortably. I need some feedback. I am thinking about contact my neurosurgeon's office tomorrow to request another script for my Percocet but I also want to not be dependent on it for the pain. Has anyone experienced similar situation? Advice please

Hope everyone is feeling well :)


  • If you still have pain and it is at a level where it is interfering with your life for example thinking about it all day long, interfering with your sleep, or preventing you from using the affected limbs then by all means request more. Your PA is just following the standard protocol of their practice for that particular surgery. It might just so happen that your surgery either did not help, that you are in more pain than the normal person, or that it's taking you longer than average to heal. If they refuse to budge on the Percocet then ask them about Tylenol with Codeine which is a drop-down or consider going to a different provider altogether.

    Best wishes
  • can create further problems than it will solve. Three weeks post op, there may still be a need for some pain medication and surgeons are aware of this. The OP was advised to start reducing the amount of percocet, which is typical at this stage post op and to supplement with extra strength tylenol.
    As you increase your activity levels, you can expect muscle soreness and pain, but be sure to follow the activity restrictions and limitations you were given by the surgeon.
    They may fill another prescription , following the dose reduction they suggested at your last follow up.

  • Hi, 3 years ago this month I had the same surgery you had. Except mine was bilateral I had done everything correct post op and I to could not get of the hydrocodone. I tried returning to work, but after a week had to take a few more weeks out hoping I could shake the pain. Went back to work and after 2 weeks found out I had to continue with hydrocodone to get through work. I could not stand nor sit for very long. And the drugs made it very hard to concentrate. I left on disability. After 35 years of work, I retired and now am on SS disability and long term disability. No good reason for pain. But my pain seemed to increase the more I healed. Additional nerve damage from surgery? Fusion and surgery scarred nerves or adhesions involved nerves. No one seems to know. Currently on a Fentanyl patch for more even pain relief. Good luck, I hope the best for you!
  • I am 7 weeks post ACDF (neck fusion) and I am still taking 1-2 Percocets a day. I was feeling very badly that I still needed pain meds, but my doctor assured me they can be needed up to 8 weeks. You're still very early in the recovery process. Even minimally invasive surgery can be very painful in an area like your spine. I also have tried taking extra strength Tylenol in place of the Percocet, and it's like eating M&M's and expecting pain relief. As always communicate your needs with your doctor. Pain is your body's way of telling you something is up.
  • Thank you all for your comments and advice. I guess everyone heals differently and I was thinking "minimally invasive" meant I wouldn't have this level of pain. However, I am trying to be positive and avoid being in pain if it means I am more effective physically and emotionally during the recovery process. For instance, I tried reducing to fast and my body had increased stiffness/throbbing around my incision which was limiting my ability to do my short walks at this stage which is not a lot (1 1/2 blocks per day). Also, I feel when I take Tylenol,4- 6 tablets per day it gives me more GI discomfort then taking the 3 Percocet with a lower dose of the Extra strength Tylenol. However, I don't want to depend on a narcotic for a long period of time. Thanks for all your input. I see my first post-op appointment with the Neurosurgeon on 6/29.
    Hope all is well
  • Just curious how your follow up appointment went? I hope you are having a reduction in pain!
    Time is the coin of your life. It's the only coin you have, and only you can determine how it will be spent. Be careful lest you let other people spend it for you. ~Carl Sandburg
Sign In or Register to comment.